Anastrozole and bladder pain
I have been on Anastrozole for 3 years and bladder pain has become my top issue. Feels like a UTI, but when I have my PCP test my urine there is no UTI. Went to a urogyn who said this is a result of the tissues thinning from lack of estrogen. With approval from my oncologist and urogyn, I use a small amount of estrogen cream vaginally 2x week, and the urogyn prescribed another medicine for pain flareups. I've been able to get by this way for a time, but it's been getting worse and harder to control the flareups. Next week I'm going back to the urogyn so she can look inside my bladder and make sure there's no cancer. Assuming there isn't (fingers crossed), if I cannot control the pain it's going to be a deal breaker for me and I will stop the anastrozole. I have been managing through the joint pain and other side effects, but it's very hard to function with bladder pain and I have to be able to support myself for a little longer. Anyone else struggling with this? Thanks…
Interested in more discussions like this? Go to the Breast Cancer Support Group.
By any chance, have you thought of changing your aromatase inhibitor? I had problems with extreme joint pain and headaches with anastrozole and letrozole and the symptoms are much less on my current exemestane. I could barely walk with the first two meds. So sorry you are experiencing all that bladder pain – hoping it gets better for you.
I agree with Trixie, @virginiae. I think a conversation with your doctor about switching AIs immediately is in order. Exemestane might be a good choice
Such an interesting question. I have an estrogen-related issue which may or may not be in the same boat, but may further enlighten the discussion.
Six years ago, as a clearly postmenopausal woman, I began having horrendous UTIs each month (something my mother and older sister also were plagued with). My PCP would give me antibiotics to which I would have strong adverse effects, and sent me to a urologist who said my bladder and kidneys were in great shape. After several months of the UTIs, I went to a gyno-oncologist on another issue and mentioned the UTIs. He said the solution to that was easy and prescribed 10 mcg. vaginal estradiol tablets twice a week (a tiny, tiny amount)… and the UTIs stopped. I haven't had one since. (I had no idea there was a connection, and apparently, neither did my PCP nor the urologist.)
When menopause occurs, estrogen production is reduced, which is the major cause of urogenital atrophy. Atrophy means a wasting away of muscle mass, and urogenital atrophy involves atrophy of the vagina as well as atrophy of the urinary tract. Potential issues include UTIs, stress and urge incontinence, pelvic organ prolapse, vaginal bleeding, etc. There are various lifestyle changes (like reducing caffeine, specific exercises, maintaining a healthy weight, etc.) and medical procedures which can address these. Topical estradiol also is one.
As you likely know, anastrozole is a double-whammy for postmenopausal women… our ovaries are no longer making estrogen, and now the anastrozole is blocking the estrogen from our fat cells and adrenals.
At one time, it was thought that topical vaginal estradiol was contraindicated for HR+ breast cancer patients, as systemic estradiol (HRT) certainly is. More recently, however, studies indicate that postmenopausal breast cancer women who use vaginal estrogen have the same risks (for invasive breast cancer, stroke, blood clots, endometrial cancer, and colorectal cancer) as women who do not use vaginal estrogen.
The controversy now is whether the tiny amounts of estradiol (10 mcg taken twice a week = 20 mcg.) which breast cancer survivors use for urogenital issues is enough to interfere with the work of anastrozole (1 mg. = 1,000 mcg. taken daily = 7,000 mcg) as to make it substantially less efficacious. The use of estradiol therefore becomes an informed decision as the experts have not come to a conclusion.
Here's hoping that your uro-gyn can assess what's going on with your bladder (due to a prolapsed uterus, for example) and that s/he can provide the relief you need and deserve.
Thank you all. I will ask my onc about Exemestane, though I have read on this forum it is very expensive and doubt my insurance would cover it for more than a month or two. It is worth a try though. The tiny amount of estrogen I use definitely helps, even though my PCP shames me for using it. It’s the only thing keeping me on the Anastrozole. Your support is so helpful.
@virginiae I don't know if this will help, but I found this on a search: https://www.pfizer.com/products/product-detail/aromasin
OOOOO! Financial support from Pfizer! Let me know if they really are willing to help significantly. I have Kaiser, so I don't need the help, but soooo many others do.
@sparklegram I have Kaiser also so only pay $5 for a 3-month supply. I'm hoping this will help though for virginiae.
Yes, It's the same for me. I'm currently taking Tamoxifen, but all the ones I've tried have been the same price. I DO hope Pfizer's discount is substantial.
"even though my PCP shames me for using it." The shame is on your PCP. Johns Hopkins and Mayo both recommend vaginal estrogen for breast cancer patients dealing with urogenital issues. Your PCP is uninformed and if "shaming" is a tactic, then s/he is also uncompassionate. Best wishes to you. I do know what you are going through and it is important to find relief to be able to get through each day.